What is a Heroin Overdose?

Download Our FREE East Coast Recovery Model eBook

No one wants to imagine themselves or someone they love overdosing on heroin or any other substance. However, if you or someone you love is using heroin regularly, you should be aware of the reality that overdose is a possibility. According to the CDC, in 2018 there were nearly 47,000 opioid deaths, the classification of substances to which heroin belongs. Information about heroin overdose will assist you as you decide what the appropriate next step is for you, or your family member, regarding substance use.

Can You Overdose On Heroin?

It is possible to overdose on heroin. One of the effects of heroin is that a person’s breathing slows down. Too much heroin can stop a person from breathing and result in death. However, this outcome is fairly rare. More often, heroin related deaths are the results of mixing substances together. For example, if a person uses alcohol and heroin together the combined effects of both substances introduce an increased likelihood of a person passing out, vomiting, not waking up, and drowning in their sleep. This is not to say that heroin use is safe, there are a number of consequences of using heroin. The reality of the situation is that heroin is a dangerous substance and becomes even more dangerous when mixed with other substances.

Signs of Heroin Overdose

The most common signs of heroin overdose are shallow breathing, pale skin, and a blue tint on the lips and fingertips. This is due to the effects that heroin has on the respiratory system. The most clear sign of an overdose is if someone is unresponsive. If someone seems to be asleep and does not wake when shaken or spoken to in a loud voice then they are unresponsive and require immediate medical care.

Other signs of overdose present themselves when heroin is used alongside another substance. One example is that someone who has taken heroin laced with fentanyl might fall unconscious suddenly, even while standing up or in the middle of speaking a sentence. If a person is sitting down, a warning sign might be a lolling head.

What Are The Long Term Effects of Heroin Use?

Long term heroin use causes changes to the physical structure and physiology of the brain. The results of these changes are long-term imbalances in neuronal and hormonal systems. These changes are sometimes permanent. Evidence suggests that heroin use causes some deterioration of the brain’s white matter. This will likely affect decision-making abilities, the ability to regulate behavior, and responses to stressful situations.

Other long term effects of heroin use include:

  • collapsed veins and skin abscesses
  • risk of contracting various blood-borne viruses, such as HIV and hepatitis, or blood poisoning from sharing needles and other injecting equipment, or using dirty or contaminated equipment
  • chronic constipation
  • increased risk of contracting pneumonia and other lung problems
  • fertility problems
  • disturbances of the menstrual cycle for women
  • impotence for men
  • poor nutrition
  • reduced immunity
  • inability to prioritize relationships, career, and home
  • damage to the blood vessels that lead to the lungs, liver, kidneys and brain due to the additives mixed with heroin
  • risk of overdose

What to Do If You Suspect a Heroin Overdose

When a person uses a large dose of heroin, it depresses heart rate and breathing to such an extent that a user cannot survive without medical help. One of the best life saving actions that a person can do is administer a medication known as Naloxone. Naloxone, also known by the brand name Narcan, is an opioid receptor antagonist medication that can nullify all signs of opioid intoxication to reverse an opioid overdose.

Naloxone works by binding to opioid receptors, preventing heroin and other opioids from activating them. Naloxone can be used by individuals who do not have medical training in a cost-effective way to save lives. In Massachusetts, a person can receive a Naloxone kit at no cost to them by visiting a pharmacy and requesting one. If you or someone in your life is using heroin, it could be life saving to obtain one of these kits. Naloxone will not have any effect on a person who is not using heroin or other opioids so, if you do inject a person and they are not in the midst of an overdose, it will not cause them harm. 

If you find someone who you suspect is in the midst of an overdose, it is important to call 911 so that they can receive the medical attention that they need. If you can, provide the dispatcher with information such as the person’s age, weight, condition, how much heroin they took, and what time they took it. While you wait for help to arrive, you should stay with the person and put them on their side so that they will not choke on any vomit. Do not attempt to make a person vomit unless instructed to do so by medical professionals.

Treatment For Heroin Addiction

The discussion about heroin use and overdose can be scary, but the good news is that treatment can lead to recovery, and a person can reclaim their life after struggling with heroin use disorder. At East Coast Recovery Center, we believe that heroin use, and other kinds of substance use, often has roots in feelings of loneliness and isolation. During treatment we will work towards healing and true human connections as we address the root causes of a person’s substance use disorder.

Treatment for heroin addiction always starts with detox. Detox from heroin is rarely life-threatening, but it is intense and can discourage some from seeking treatment. Licensed medical professionals at treatment centers can help the person detox comfortably while helping them transition to a life free of substance use. After detox, we will use a combination of psychological therapy and assistance from medication to help a person identify and cope with the underlying issues that led to heroin use in the first place.

FAQs About Overdose of Heroin Use Disorder

What is Heroin?

Heroin is a substance made from morphine, which is taken from the resin of the seed pod of the opium poppy plant. Heroin is part of a class of substances called opioids. Well-known prescription opioids include codeine, oxycodone, and hydrocodone. Opioids are useful as medications to decrease pain often prescribed by doctors to manage high levels of pain. Any prescription opioid should always be used under close supervision of a healthcare professional. Heroin is different from other opioids because it is semi-synthetic. Prescription opioids are synthetic, meaning that they are chemically made in a laboratory. Heroin is made from processed morphine that is harvested from the poppy plant. Heroin enters the brain more quickly than other opioids and produces a more immediate effect.

What is Heroin Use Disorder?

Heroin use disorder is when a person who uses heroin has become dependent on heroin use to the point that they have difficulty going without heroin. A person with heroin use disorder will experience withdrawal symptoms if they do not use heroin regularly because their bodies have adapted to the presence of the substance. Someone with heroin use disorder will prioritize heroin use over the management of their own life and relationships. Long term heroin use can lead to significant health problems and may result in death.

What Are the Different Kinds of Heroin?

White heroin is the most pure form of heroin, and therefore the most safe. However, sometimes this type of heroin is mixed with other substances to increase the weight, and therefore the profit from selling. Often these substances introduce dangers of their own. It is more dangerous to produce white heroin than other forms and requires specialized equipment and materials. White heroin is commonly injected or inhaled.

Brown heroin is not as refined as white heroin. It does not require any special equipment or skill to produce, but is also less potent than white heroin. Brown heroin does not dissolve well in water, but has a low burning temperature, so this type of heroin is typically smoked.

Black tar heroin is the least refined type of heroin. It can be dark orange, dark brown, or totally black in appearance. Instead of being a powder, black tar heroin is sometimes a sticky substance, or sometimes rock like. Black tar heroin is the most crude form of heroin, and is inexpensive and easy to produce.

Table of Contents

FREE Insurance Verification